Alert archive / Iowa / Tornado Warnings in 2004

Tornado Warning 120, NWS Des Moines, IA

September 5, 2004Madison County, Iowa

NWS Des Moines, IA issued this tornado warning at Sep 5, 2004, 7:16 PM CDT for Madison County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 7:16 PM CDT (00:16 UTC)
Expired
Sep 5, 2004, 7:45 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Madison County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WFUS53 KDMX 060017
TORDMX
IAC121-060045-
/X.NEW.KDMX.TO.W.0010.040906T0016Z-040906T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 745 PM CDT.

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES SOUTH OF WINTERSET...OR 31 MILES
  SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN 
  MADISON COUNTY...INCLUDING THE TOWNS OF EAST PERU AND PATTERSON.  
  THIS STORM MOVED INTO MADISON COUNTY FROM UNION COUNTY...AND IS A
  SEPARATE STORM FROM WHAT PROMPTED THE FIRST TORNADO WARNING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4117 9415 4117 9381 4150 9381 4150 9401

$$

SMALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 3:15 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 5, 3:15 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN SEP 5 2004

.DISCUSSION...
ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO
PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL
SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH
SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES
POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES
PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION.

FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS
EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN
CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS
MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS
TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL
END OF GUIDANCE.

THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING
OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN.
CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS
LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL
TEMPERATURES EXPECTED AND LITTLE PRECIPITATION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 5, 11:58 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT SUN SEP 5 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF
INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING.  ALTHOUGH WIDELY SCATTERED NON-SEVERE
THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL
LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA
AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE
STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM
AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS
WILL MOVE EAST OF THE AREA BY MIDNIGHT.  THE PRIMARY THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT
OF HAIL UP TO THE SIZE OF PENNIES.  AN ISOLATED TORNADO IS POSSIBLE
DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS.  THE THREAT
FOR TORNADOES WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND
EVENING.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST
OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON.  A SQUALL LINE MOVING INTO WESTERN IOWA
TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS
EVENING.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT.  THUNDERSTORMS ARE ARE
EXPECTED TO BE EAST OF THE AREA BY SUNRISE.  THE MAIN THREAT FROM
THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH.  AN
ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.

In the hours before

Special weather statement, Sep 5, 3:28 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN SEP 5 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085-
092>096-060200-

TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BOONE                 CALHOUN
  CARROLL               CASS                  CERRO GORDO
  CLARKE                CRAWFORD              DALLAS
  DECATUR               EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                KOSSUTH               LUCAS
  MADISON               MARION                MARSHALL
  MONROE                PALO ALTO             POCAHONTAS
  POLK                  RINGGOLD              SAC
  STORY                 TAYLOR                UNION
  WARREN                WAYNE                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.
Local storm report, Sep 5, 6:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          8 S JEFFERSON           41.90N 94.38W
09/05/2004                   GREENE             IA   LAW ENFORCEMENT

            TORNADO REPORTED BY PUBLIC RELAYED BY LAW ENFORCEMENT.
            DRIVER AT THE INTERSECTION OF E 63 AND HIGHWAY 4 LOOKING
            NORTH.

&&

RAD
Local storm report, Sep 5, 6:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          2 E JEFFERSON           42.02N 94.34W
09/05/2004                   GREENE             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO 2 MILES EAST OF
            JEFFERSON WITH DAMAGE REPORTED.

&&

RAD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:15 PM CDTTornado WarningDMXHamilton, Wright30 min
Sep 5, 7:28 PM CDTTornado WarningDMXHardin, Story47 min
Sep 5, 7:39 PM CDTTornado WarningDMXWarren36 min
Sep 5, 7:56 PM CDTTornado WarningDMXPolk49 min
Sep 5, 8:17 PM CDTTornado WarningDMXStory43 min
Sep 5, 8:44 PM CDTTornado WarningDMXLucas, Warren31 min
Sep 5, 8:48 PM CDTTornado WarningDMXJasper, Polk27 min
Sep 5, 9:03 PM CDTTornado WarningDMXMarshall, Story42 min

Nearby

Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.